Several prescription medications, including depression medications, mood stabilizers, diabetes treatments, anti-seizure drugs, antihistamines and heart medicines are known to cause weight gain in certain individuals, according to WebMD. All of these medicines cause weight gain as a side effect while treating various other conditions.
A variety of depression medications such as Celexa, Prozac, Luvox, Remeron, Paxil and Zoloft are known to affect the brain's appetite control mechanisms as well as the way the body breaks down calories, according to WebMD. These drugs are called selective serotonin reuptake inhibitors, and they may cause individuals to eat more without feeling as satisfied.
Mood stabilizers such as Clozaril, Zyprexa, Seroquel, Risperdal and Eskalith or Lithobid are typically prescribed for individuals with bipolar disorder or schizophrenia, according to WebMD. These drugs often affect patients' appetite, making them eat more often and causing weight gain in the process.
Diabetes medications such as Glucotrol and Amaryl affect blood sugar levels in a variety of ways, according to WebMD. Certain older drugs in this category are known to cause weight gain by increasing cells' rates of nutrient absorption.
Anti-seizure medications such as Elavil, Aventyl and Depacon typically affect the hormones that control hunger, making patients less likely to feel full after a meal, notes WebMD. These drugs increase appetite, lower metabolism and cause the body to withhold fluids.